Alert archive / Alabama / River Flood Warnings in 2017
River Flood Warning 17, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Jun 30, 2017, 5:06 PM CDT for 5 counties in Alabama. It was in force for 14 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2017, 5:06 PM CDT (22:06 UTC)
- Expired
- Jul 1, 2017, 7:27 AM CDT
- In force
- 14 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Chambers County, AL, Elmore County, AL, Macon County, AL, Randolph County, AL, Tallapoosa County, AL
The radar
The Maxwell AFB radar (KMXX), 68 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Tallapoosa River at Wadley (WDLA1).
- Action stage
- 13 ft
- Minor stage
- 13 ft
- Moderate stage
- 20 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02414501, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
857
WGUS44 KBMX 302206
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
506 PM CDT Fri Jun 30 2017
...The National Weather Service in Birmingham AL has issued a Flood
Warning for the following rivers in Alabama...
Tallapoosa River At Wadley Affecting Chambers...Elmore...Macon...
Randolph and Tallapoosa Counties.
.Due to heavy rain in the area over the last 24 hours, and
subsequent gate operations at Harris Dam and Martin Dam, river
levels will remain high along much of the Tallapoosa River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Saturday morning...or sooner if
conditions warrant.
&&
ALC017-051-087-111-123-011006-
/O.NEW.KBMX.FL.W.0017.170630T2206Z-170701T1227Z/
/WDLA1.1.ER.170630T2050Z.170701T0000Z.170701T0027Z.NO/
506 PM CDT Fri Jun 30 2017
The National Weather Service in Birmingham AL has issued a
* Flood Warning for
the Tallapoosa River At Wadley.
* until Saturday morning...or until the warning is cancelled.
* At 4:00 PM Friday The stage Was 13.1 feet.
* Flood stage is 13.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 13.3 feet by this
evening. The river will fall below flood stage this evening.
* Impact...At 13.0 feet...Flooding of pasture lands in the area occurs
and cattle and farm equipment should be moved to higher ground if
higher stages are forecast.
&&
LAT...LON 3321 8557 3308 8554 3302 8555 3303 8560
3308 8558 3321 8561
$$
751 follow-up statement
672
WGUS84 KBMX 010127
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
827 PM CDT Fri Jun 30 2017
...The flood warning is cancelled for the Tallapoosa River At
Wadley...
.River levels on the Tallapoosa River have crested near Wadley...
and have fallen below flood stage. Therefore...the Flood Warning
for the Tallapoosa River at Wadley has been cancelled.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Saturday morning...or sooner if
conditions warrant.
&&
ALC017-051-087-111-123-010157-
/O.CAN.KBMX.FL.W.0017.000000T0000Z-170701T1227Z/
/WDLA1.1.ER.170630T2050Z.170630T2130Z.170630T2300Z.NO/
827 PM CDT Fri Jun 30 2017
The Flood Warning is cancelled for
The Tallapoosa River At Wadley.
* AT 8:00 PM Friday the stage was 12.6 feet.
* Fell below flood stage at 6:00 PM Friday.
* Flood stage is 13.0 feet.
* Forecast...The river will continue to fall to 5.2 feet by Sunday
morning.
* Impact...At 13.0 feet...Flooding of pasture lands in the area occurs
and cattle and farm equipment should be moved to higher ground if
higher stages are forecast.
&&
LAT...LON 3321 8557 3308 8554 3302 8555 3303 8560
3308 8558 3321 8561
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Jun 30, 12:27 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jun 30, 12:27 PM CDT, 4 hours 39 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1227 PM CDT Fri Jun 30 2017 .UPDATE... Midday Update and 18Z Aviation. && .SHORT TERM... Slow moving vort max that was the focus for a lot of the moderate to heavy rain this morning is finally pushing further east into Georgia. However the tropical airmass remains in place, and we are starting to see widespread showers and thunderstorms develop with the diurnal heating. A lot of that activity will diminish as we progress into the early evening. Of course the wildcard in the forecast will be the advancing, but decaying MCS from the northwest. Most of the CAMs have it underperforming through the overnight, but I certainly wouldn't count on that scenario given history. If that does indeed occur, will see a significant redevelopment tomorrow afternoon along the old remnant outflow right across the heart of the area. .LONG TERM... Saturday through Thursday. The forecast for Saturday largely hinges on how convection evolves upstream over Oklahoma and the Ozarks tonight. As discussed in the short term section, a shortwave trough moving through the north- central US is expected to result in the development of an MCS this evening that will propagate southeastward into an unstable air mass in the vicinity of the Lower Mississippi Valley overnight. This activity will be greatly weakened or dissipated by the time it reaches Central Alabama. But it may leave an outflow boundary that could serve as a focus for additional shower and thunderstorms by Saturday afternoon, aided by a weak shortwave moving through in the cyclonic flow aloft south of a trough located near the Great Lakes. The WRF-ARW is most aggressive with this scenario with some support from some of the NCAR WRF ensemble members and to some extent the global and regional Canadian and ECMWF, but far from a lock. With mid-level lapse rates approaching 7 C/km and dew points near the mid 70s, CAPE values may exceed 3000 J/kg. In addition mid-level dry air will result in DCAPE values over 1000 J/kg. This would favor strong downdrafts/damaging winds with any storms that develop, either with line segments, or microbursts in isolated cells. Therefore, it seems prudent to add a low confidence mention of damaging winds to the HWO for Saturday for at least the northern counties, as the severe threat sometimes ends up being farther south than expected in these type of situations. This threat remains conditional on storms developing. Mid-level dry air could also inhibit development if the outflow boundary does not make it here. Northwesterly mid-level flow will remain firmly in place Sunday into Monday, between subtropical ridging over Texas and the Gulf and a trough over eastern Canada. A moisture axis will reside from the Central Plains southeastward towards Central Alabama, to the south of a diffuse frontal boundary. This will result in continued at least scattered shower and thunderstorm chances, modulated by difficult to predict weak waves in the northwest flow aloft and possible MCSs. The northwest flow will also help to maintain relatively cool and drier air aloft resulting in continued chances of at least strong storms with gusty winds and frequent lightning. For those with outdoor plans for the holiday weekend, we are not expecting a washout by any means, but be prepared to move indoors when passing storms approach. Outside of storms, hot and humid conditions are expected with heat index values in the mid 90s to low 100s, some of the highest values of the relatively cool summer so far. Tuesday and Wednesday, the stronger westerlies will shift northward towards the Canadian border, but south of this a weak upper-level trough will move slowly eastward through the Central US. A shortwave ridge just ahead of this trough may allow for less coverage of showers/storms in West Alabama as the moisture axis slowly drifts eastward. By Thursday, this trough will be moving into the northeastern US, but moisture pooling ahead of a trailing shear axis may result in an uptick of shower/storm chances across Central Alabama. Meanwhile a strong ridge will be strengthening over the western US, resulting in continued northwesterly to northerly flow aloft. 32/Davis && .AVIATION... 18Z TAF Discussion. Showers and a few thunderstorms will continue to develop through the afternoon hours as the current tropical airmass slowly tries to exit east. At this point, don't see much of a break as a decaying MCS and slow moving boundary dig southward through the day tomorrow. There will likely be a diurnal break tonight, but would look for further development tomorrow afternoon although it doesn't appear to be as widespread. With all the moisture in place, expect visibility restrictions overnight through the early morning. && .FIRE WEATHER... Widespread rain chances continue today, and remain elevated through the weekend. There are no fire weather concerns. && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jun 30, 7:31 AM CDT, 9 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 731 AM CDT Fri Jun 30 2017 ALZ011>015-017>050-011545- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 731 AM CDT Fri Jun 30 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Heavy rainfall will move through the region today. This rain will be slow moving and could result in areas of flash flooding through the afternoon. The biggest impact will be through 7 PM and along and east of a Fayette to Tuscaloosa to Selma line. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low confidence risk of at least isolated severe thunderstorms Saturday afternoon into Saturday evening. The threat will be damaging wind gusts up to 60 mph, mainly for areas north of a Livingston to Wedowee line. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through this afternoon as well as Saturday afternoon into Saturday evening.
In the hours before
Special weather statement, Jun 30, 3:09 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Birmingham AL
309 PM CDT FRI JUN 30 2017
ALZ039-302045-
Marengo AL-
309 PM CDT FRI JUN 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARENGO COUNTY UNTIL 345
PM CDT...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chickasaw State Park, or near Linden, moving northeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Linden, Uniontown, Jefferson, Thomaston, Faunsdale, Dayton, Freddie
Jones Field, Pin Hook, Consul, Chickasaw State Park, Providence, Old
Spring Hill and Calvary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3239 8799 3248 8773 3248 8752 3231 8752
3231 8747 3227 8747 3227 8751 3225 8753
3220 8773 3226 8789
TIME...MOT...LOC 2009Z 245DEG 19KT 3233 8774
TGSpecial weather statement, Jun 30, 4:46 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
446 PM CDT FRI JUN 30 2017
ALZ031-302215-
Greene AL-
446 PM CDT FRI JUN 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREENE COUNTY UNTIL
515 PM CDT...
At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
New West Greene, or 8 miles south of Aliceville, moving east at 15
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
West Greene, New West Greene, Pleasant Ridge, Clinton and Lewiston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3294 8820 3293 8818 3294 8817 3296 8819
3295 8817 3296 8816 3300 8817 3303 8814
3304 8815 3303 8810 3305 8807 3304 8804
3304 8803 3305 8804 3307 8801 3308 8793
3285 8797 3289 8818 3292 8821
TIME...MOT...LOC 2145Z 276DEG 13KT 3300 8815
19The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:28 AM CDT | Areal Flood Advisory | BMX | Fayette, Jefferson, Tuscaloosa, Walker | 3 hr |
| Jun 30, 9:09 AM CDT | Areal Flood Warning | BMX | Blount | 3 hr |
| Jun 30, 9:36 AM CDT | Areal Flood Warning | BMX | Etowah, St. Clair | 6 hr |
| Jun 30, 10:31 AM CDT | Areal Flood Advisory | BMX | Clay, Coosa, Randolph, Tallapoosa | 3 hr |
| Jun 30, 3:09 PM CDT | Special Weather Statement | BMX | Marengo | 36 min |
| Jun 30, 3:45 PM CDT | Areal Flood Advisory | BMX | Bullock, Chambers, Elmore, Lee, Macon, Montgomery and 3 more | 2 hr |
| Jun 30, 3:48 PM CDT | Areal Flood Advisory | BMX | Autauga, Chilton, Dallas, Lowndes, Perry | 117 min |
| Jun 30, 4:46 PM CDT | Special Weather Statement | BMX | Greene | 29 min |
Nearby
River Flood Warnings in Alabama, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.